Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 11, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Mar 1, 2017, 12:55 AM EST for 15 counties in Ohio. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 12:55 AM EST (05:55 UTC)
- Expired
- Mar 1, 2017, 2:00 AM EST
- In force
- 65 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Crawford County, OH, Hancock County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lorain County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Richland County, OH, Seneca County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH
The radar
The Cleveland radar (KCLE), 110 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 1:05 AM EST | TSTM WND DMG | Bloomville, OH | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
663
WUUS51 KCLE 010555
SVRCLE
OHC005-033-063-075-077-083-093-101-103-117-139-147-169-173-175-
010700-
/O.NEW.KCLE.SV.W.0011.170301T0555Z-170301T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1255 AM EST WED MAR 1 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Richland County in north central Ohio...
Seneca County in northwestern Ohio...
Southwestern Medina County in northeastern Ohio...
Morrow County in north central Ohio...
Crawford County in north central Ohio...
Western Wayne County in northeastern Ohio...
Central Hancock County in northwestern Ohio...
Southwestern Lorain County in north central Ohio...
Western Holmes County in northeastern Ohio...
Huron County in north central Ohio...
Marion County in north central Ohio...
Ashland County in north central Ohio...
Wyandot County in northwestern Ohio...
Southeastern Wood County in northwestern Ohio...
Knox County in north central Ohio...
* Until 200 AM EST
* At 1254 AM EST, severe thunderstorms were located along a line
extending from near Fostoria to 6 miles northwest of Crestline to
near Chesterville, moving northeast at 85 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mansfield, Findlay, Marion, Ashland, Tiffin, Norwalk, Mount Vernon,
Fostoria, Bucyrus, Upper Sandusky, Mount Gilead, Galion, Shelby,
Bellevue, Willard, Ontario, Lexington, Crestline, Loudonville and
Fredericktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4027 8274 4035 8275 4036 8293 4042 8294
4044 8325 4050 8342 4081 8350 4082 8373
4097 8383 4117 8343 4123 8342 4125 8284
4129 8284 4127 8236 4108 8233 4106 8219
4097 8214 4067 8212 4067 8222 4024 8220
TIME...MOT...LOC 0554Z 243DEG 73KT 4113 8338 4085 8283 4051 8265
HAIL...1.00IN
WIND...60MPH
$$
Lombardy1 follow-up statement
739
WWUS51 KCLE 010634
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
134 AM EST WED MAR 1 2017
OHC033-063-101-103-147-169-173-175-010644-
/O.CAN.KCLE.SV.W.0011.000000T0000Z-170301T0700Z/
Seneca OH-Medina OH-Marion OH-Wyandot OH-Crawford OH-Wayne OH-
Wood OH-Hancock OH-
134 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SENECA...SOUTHWESTERN
MEDINA...MARION...WYANDOT...CRAWFORD...WESTERN WAYNE...SOUTHEASTERN
WOOD AND CENTRAL HANCOCK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4027 8274 4035 8275 4036 8293 4042 8292
4046 8287 4053 8285 4073 8272 4106 8256
4127 8236 4108 8233 4106 8219 4070 8213
4067 8213 4067 8222 4024 8220
TIME...MOT...LOC 0634Z 243DEG 73KT 4149 8245 4120 8190 4086 8173
$$
OHC005-075-077-083-093-117-139-010700-
/O.CON.KCLE.SV.W.0011.000000T0000Z-170301T0700Z/
Huron OH-Richland OH-Ashland OH-Morrow OH-Lorain OH-Holmes OH-
Knox OH-
134 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EST
FOR SOUTHEASTERN HURON...RICHLAND...ASHLAND...MORROW...SOUTHWESTERN
LORAIN...WESTERN HOLMES AND KNOX COUNTIES...
At 134 AM EST, severe thunderstorms were located along a line
extending from 8 miles northwest of Vermilion to near Medina to near
Orrville, moving northeast at 85 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mansfield, Ashland, Mount Vernon, Mount Gilead, Shelby, Ontario,
Lexington, Loudonville, Fredericktown, New London, Gambier,
Bellville, Centerburg, Danville, Hayesville, Savannah, Polk,
Chesterville, Sparta and Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4027 8274 4035 8275 4036 8293 4042 8292
4046 8287 4053 8285 4073 8272 4106 8256
4127 8236 4108 8233 4106 8219 4070 8213
4067 8213 4067 8222 4024 8220
TIME...MOT...LOC 0634Z 243DEG 73KT 4149 8245 4120 8190 4086 8173
HAIL...<.75IN
WIND...60MPH
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:43 AM EST, 12 minutes earlier.
Area forecast discussion, Mar 1, 12:43 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1243 AM EST Wed Mar 1 2017
.SYNOPSIS...
Low pressure over the central plains will move northeast across the
Great Lakes Wednesday pulling a cold front across the area followed
by a reinforcing cold front wednesday night. A weak clipper low will
drop southeast across the area Thursday night then high pressure
will push east across the region Friday night and Saturday.
&&
.NEAR TERM /THROUGH TODAY/...
Strong to severe thunderstorms headed toward our area from two
different directions at this time on the nose of the upper level
jet maxima. We are watching a line of thunderstorms moving east
out of northwest Indiana and another cluster of thunderstorms
moving northeast through southern Indiana. Latest short term
models still showing activity gradually increasing in areal
coverage with time. Made some adjustments early tonight to
account for better timing of the thunderstorms as they arrive
and develop. Minor adjustments to temperatures as well and they
should remain nearly steady and then begin to rise toward
morning slowly.
Previous Discussion...
The airmass should support only sct convection this evening becoming
more numerous thru the night into Wednesday as a surface cold front
approaches and upper dynamics improve. Some of the storms could be
severe with damaging winds and large hail. There is also a threat
for an isolated tornado. The first of two cold fronts will push ese
across the cwa wed bringing the threat for tsra to an end as it
passes. However, a threat for shra will continue due to strong upper
level dynamics and the approach of the second front. The speed of
the tsra producing heavy rain should help to limit flooding
potential but there are still likely a few spots that see enough
training to probably have a few flood related issues.
Winds will increase to be gusting 30 to 40 mph tonight and wed.
Temps will be falling Wed afternoon but should not get cold enough
for a chg of rain to snow until tomorrow night.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
The reinforcing arctic front will push se across the cwa the first
half of Wed night changing rain to snow. Wrap moisture looks decent
Wed night into Thu so will increase accumulation a little more,
especially in the snowbelt.
A weak clipper type low will drop se across the area late Thu and
Thu night. This will disrupt the flow to limit the lake enhanced
snow showers but also lead to a more widespread snow that should
result in an inch or two for a good part of the cwa. After the
clipper has passed, a return to lake enhanced snow showers appears
likely for Fri. High pressure should push east into the area Fri
night to shut down the lake effect shsn but the models are quickly
showing a band of warm advection moisture and possible light snow
coming into the nw by the end of Fri night.
Warmer than normal temps thru Wed will shift to below normal the
rest of the period as the arctic air moves into the region starting
wed night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not many changes to the long term today. High pressure will slide
across the area on Saturday so the area should be dry. A weak
disturbance will pass to the northeast on Sunday and could bring
some very light precip to the east end of the area. A warm front
from low pressure over the Plains will lift across the area for the
end of the weekend bringing precip chances back to the area Sunday
night and especially Monday. Highs will be seasonable on Saturday
but much above normal weather is again expected for both Sunday and
Monday.
&&
.AVIATION /06Z Wednesday THROUGH Sunday/...
MVFR ceilings will continue tonight with local IFR ceilings.
Showers and thunderstorms will increase and expand in coverage
from the west through the early morning hours. Some storms will
be severe. Damaging winds will be the greatest threat although
large hail and an isolated tornado are possible. Additional
showers and possible thunderstorms will be develop on Wednesday
especially until the cold front moves across the area in the
afternoon. The greatest threat of severe weather may be with the
early morning activity but strong gusty winds of 40 knots or
more are possible with the cold frontal passage Wednesday
afternoon. Ceilings should improve to VFR on Wednesday but local
MVFR and IFR visibilities are likely in the heavier showers.
OUTLOOK...Non-VFR Wednesday night into Friday.
&&
.MARINE...
Southerly winds will gradually increase tonight ahead of an
approaching front. The front will move across the lake on Wednesday
and will likely see westerly Gales behind the front. Will go ahead
and issue the Gale Warning with the new package. Winds will come
down quickly tomorrow so it will be short lived. West to northwest
flow will continue into the start of the weekend. A ridge will
cross the lake on Saturday returning the flow to a southerly
direction which will then continue through the end of the period.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Warning from 4 PM this afternoon to 4 AM EST Thursday for
LEZ061-146>149-166>169.
Gale Warning from 1 PM this afternoon to 10 PM EST this
evening for LEZ142>145-162>165.
&&
SYNOPSIS...Adams
NEAR TERM...Adams/Lombardy
SHORT TERM...Adams
LONG TERM...Kubina
AVIATION...Kosarik
MARINE...KubinaHazardous weather outlook, Feb 28, 3:26 PM EST, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 326 PM EST Tue Feb 28 2017 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012030- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 326 PM EST Tue Feb 28 2017 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to push west to east across the area tonight. Some storms could produce damaging wind gusts with a lesser threat for large hail and isolated tornadoes. The greatest threat for the severe storms will be over the southwest half of the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected to continue moving east through northern Ohio and northwest Pennsylvania Wednesday morning and early afternoon. Some storms could produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. LEZ142>145-162>165-012030- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- 326 PM EST Tue Feb 28 2017 ...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST WEDNESDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-146>149-166>169-012030- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 326 PM EST Tue Feb 28 2017 ...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM EST THURSDAY... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 28, 6:59 PM EST, 5 hours 56 minutes before
Special Weather Statement National Weather Service Cleveland OH 659 PM EST TUE FEB 28 2017 OHZ003-006-017-010100- Wood-Hancock-Lucas- 659 PM EST TUE FEB 28 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD...HANCOCK AND LUCAS COUNTIES... At 655 PM EST, radar indicated strong thunderstorms along a line extending from near Bronson to near Angola to near New Haven. Movement was east at 50 mph. The thunderstorms have the potential to produce large hail and gusty winds. Two particularly strong storms will affect the area. The northern storm is expected to clip the northern portions of Lucas County while another storm is expected to move into northern Hancock and southern Wood counties by 8 PM this evening. Locations impacted include... Toledo, Findlay, Bowling Green, Bluffton, Perrysburg, Sylvania, Rossford, Waterville, Northwood, Whitehouse, North Baltimore, Holland, McComb, Weston, Arlington, Arcadia, Rawson, Van Buren, Maumee and Ottawa Hills. LAT...LON 4172 8387 4173 8350 4082 8352 4083 8388 TIME...MOT...LOC 2355Z 252DEG 50KT 4185 8529 4159 8495 4102 8499 Lombardy
Special weather statement, Mar 1, 12:37 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1237 AM EST WED MAR 1 2017
OHZ017>019-027>029-036-037-010615-
Seneca-Crawford-Wyandot-Huron-Marion-Richland-Hancock-Morrow-
1237 AM EST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HURON...
RICHLAND...SOUTHERN SENECA...MARION...WYANDOT...MORROW...CRAWFORD AND
SOUTHERN HANCOCK COUNTIES...
At 1236 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Arlington to near Richwood. Movement
was northeast at 75 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mansfield, Findlay, Marion, Bucyrus, Upper Sandusky, Bluffton, Mount
Gilead, Galion, Shelby, Willard, Ontario, Lexington, Crestline,
Cardington, Bellville, Plymouth, Arlington, Prospect, New Washington
and Bloomville.
LAT...LON 4098 8388 4112 8266 4055 8236 4055 8264
4034 8265 4036 8293 4041 8292 4042 8294
4044 8325 4051 8325 4051 8342 4068 8342
4071 8349 4082 8350 4082 8388
TIME...MOT...LOC 0536Z 245DEG 63KT 4085 8361 4035 8329
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:29 AM EST | Special Marine Warning | CLE | 91 min | |
| Mar 1, 12:37 AM EST | Special Weather Statement | CLE | Crawford, Hancock, Marion, Morrow, Richland, Wyandot | 38 min |
| Mar 1, 1:15 AM EST | Severe Thunderstorm Warning | CLE | Ashland, Ashtabula, Cuyahoga, Geauga, Lake, Lorain and 4 more | 60 min |
| Mar 1, 1:31 AM EST | Special Marine Warning | CLE | 89 min | |
| Mar 1, 2:10 AM EST | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Lake, Portage, Trumbull | 80 min |
| Mar 1, 2:51 AM EST | Wind Advisory | CLE | Ashland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more | 25 hr |
| Mar 1, 3:18 AM EST | Severe Thunderstorm Warning | CLE | Hancock, Lucas, Ottawa, Sandusky, Seneca, Wood | 42 min |
| Mar 1, 3:31 AM EST | Special Marine Warning | CLE | 89 min | |
| Mar 1, 3:59 AM EST | Severe Thunderstorm Warning | CLE | Crawford, Erie, Hancock, Ottawa, Sandusky, Seneca and 2 more | 61 min |
| Mar 1, 4:01 AM EST | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark, Summit, Trumbull | 59 min |
| Mar 1, 4:31 AM EST | Severe Thunderstorm Warning | CLE | Erie, Lorain | 44 min |
| Mar 1, 4:36 AM EST | Special Marine Warning | CLE | 84 min | |
| Mar 1, 4:38 AM EST | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Huron, Richland | 52 min |
| Mar 1, 5:04 AM EST | Special Marine Warning | CLE | 86 min | |
| Mar 1, 5:09 AM EST | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Lorain, Portage, Summit | 66 min |
| Mar 1, 5:13 AM EST | Severe Thunderstorm Warning | CLE | Ashland, Knox, Morrow, Richland | 47 min |
| Mar 1, 5:24 AM EST | Severe Thunderstorm Warning | CLE | Lorain, Medina, Portage, Summit | 51 min |
| Mar 1, 5:36 AM EST | Tornado Warning | CLE | Cuyahoga, Geauga, Medina, Summit | 24 min |
| Mar 1, 5:45 AM EST | Severe Thunderstorm Warning | CLE | Ashtabula | 75 min |
| Mar 1, 5:46 AM EST | Special Marine Warning | CLE | 59 min | |
| Mar 1, 5:49 AM EST | Tornado Warning | CLE | Medina, Summit | 26 min |
| Mar 1, 5:54 AM EST | Tornado Warning | CLE | Portage, Summit | 36 min |
| Mar 1, 6:05 AM EST | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark, Summit, Trumbull | 59 min |
| Mar 1, 4:03 PM EST | Special Weather Statement | CLE | Ashtabula, Geauga | 57 min |
| Mar 1, 4:17 PM EST | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Trumbull | 58 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.